Prozac doesn't mix with Saint Johnswort

PEOPLE'S PHARMACY

March 25, 2001|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

Q. I am a 57-year-old woman who has had a lifetime fight with depression. I function quite well, but life can be difficult.

Approximately eight years ago I began using Prozac. It was like a miracle. Within six weeks the depression was gone. For the past few years, however, the drug has been less effective. The depression isn't nearly as bad as before, but it's mild to moderate.

My doctor prescribed Wellbutrin, but a month after discontinuing Prozac I was in a black depression and was desperate. I went back on Prozac, and within a month I was out of severe depression and back to status quo.

I am afraid to stop Prozac and try something else. Would taking Saint Johnswort along with Prozac be a solution?

A. Do not combine Saint Johnswort and Prozac. There have been cases in which such a mixture led to a serious drug reaction called serotonin syndrome. Symptoms may include agitation, anxiety, nausea, muscle jerks, sweating, shivering and mental confusion. Other serotonin-type antidepressants such as Paxil and Zoloft might also interact badly with Saint Johnswort.

King Features Syndicate

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.